Alabama, 2024

Drought in Alabama, January 1 to 31, 2024

January 1 to 31, 2024 · NWS BMX · 24 events in 24 counties and zones

Dry conditions over the last few months of 2023 lingered into January. Drought levels slowly improved during the month, with 6-10 inches of rainfall across Central Alabama throughout January.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Dry conditions over the last few months of 2023 lingered into January. Drought levels slowly improved during the month, with 6-10 inches of rainfall across Central Alabama throughout January. Much of the rain came during the last two weeks of January, resulting in a reduction of most areas to moderate (D1) drought or lower by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 31, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1055 PM CST Sun Dec 31 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(Rest of Tonight)
Issued at 1051 PM CST SUN DEC 31 2023

Current forecast is in good shape. A front that is knocking on our
NW counties door step will move through C AL overnight tonight.
Loaded in latest obs/hires. No major changes were needed to low
temps. This remains a dry front with only some cirrus to be noted
in the sky tonight.

08

Previous short-term discussion:
(This afternoon through Monday)
Issued at 1134 AM CST SUN DEC 31 2023

After a cold start to the morning, temperatures have rebounded into
the lower 50s across the area under sunny skies. Was initially
unsure if we would be able to reach the highs today, but based on
the current obs and how temps have trended this morning, it does
look like temperatures will be able to reach the lower 60s across
the south with mid to upper 50s in the north due to the
southwesterly WAA around the surface ridge over the Gulf of Mexico.

A low pressure system will move across the Ohio Valley tonight
moving into the Western Atlantic tomorrow morning. This will rapidly
send a cold front through Central Alabama, but dry, zonal flow aloft
will prevent sufficient moisture return, so rain is not expected
with this passage. Other than an increase in high clouds and a
northwesterly wind shift, the front will go relatively unnoticed,
and it will be well east of Central Alabama by mid-morning. However,
it will reintroduce CAA back to the region as a large ridge builds
over the Central CONUS. Although clouds will decrease during the day
tomorrow, the cooler airmass will result in highs ranging from the
mid 40s north to upper 50s and near 60F in the south.

86/Martin

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1259 PM CST SUN DEC 31 2023

The long term pattern remains wide open for the foreseeable
future. This will bring several rounds of unsettled weather to
the Deep South during the upcoming week.

The first Pacific southern stream system is expected to develop a
northern gulf low by Wednesday. Solutions have flipped back and
forth on qpf and coverage amounts, and the current consensus is
that much of Central Alabama can expect a cold light rain through
the day on Wednesday. This will be quickly followed by a trailing
polar jet that ushering in colder temperatures for Thursday.

But as mentioned, the pattern is open meaning that the weather
will transition again by late Friday as a secondary system will
develop along the southern stream. Solutions continue to diverge
on the exact placement of the surface low, but the trends continue
to shift north with time. That solution seems reasonable given
the placement of the transitioning trough and open upper level
pattern. This would trend our temperatures higher than the current
guidance.

17/KLaws

&&

.AVIATION...
(06Z TAFS)
Issued at 1051 PM CST SUN DEC 31 2023

A VFR forecast is expected for the TAFs. Only high cirrus clouds
are expected during the forecast. A cold front will move through
C AL overnight. Winds will shift behind it to the N tonight,
although most will not have winds high enough tonight to be
noteworthy. During the day Monday, winds will increase to 6-12kts
behind the front from initially the N, then becoming NW during the
day. A few gusts may occur during the afternoon with tighter
gradients behind the front. However, winds should taper down after
sunset on Monday.

NOTE: AMD NOT SKED at ASN due to AWOS upgrade.

08

&&

.FIRE WEATHER...

Dry weather is forecast to continue today through Tuesday. A low
pressure system moving across the northern Gulf of Mexico will
likely bring widespread light to moderate rain to central Alabama
by Wednesday. Dry and quite cold weather returns the end of the
work week. Wind and RH values will remain outside of critical fire
weather thresholds through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     31  47  22  51 /   0   0   0   0
Anniston    34  49  25  52 /   0   0   0   0
Birmingham  35  48  26  51 /   0   0   0   0
Tuscaloosa  35  52  26  54 /   0   0   0   0
Calera      35  49  26  52 /   0   0   0   0
Auburn      37  55  28  52 /   0   0   0   0
Montgomery  37  56  27  54 /   0   0   0   0
Troy        38  59  29  55 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....17/KLaws
AVIATION...08
Hazardous weather outlook, Dec 31, 3:21 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
321 AM CST Sun Dec 31 2023

ALZ011>015-017>050-011230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
321 AM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Marion

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Winston

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Winston forecast zone
Reported by
Drought Monitor
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Lamar

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Fayette

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Walker

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Jefferson

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Tuscaloosa

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Pickens

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Sumter

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Sumter forecast zone
Reported by
Drought Monitor
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Marengo

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Marengo forecast zone
Reported by
Drought Monitor
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Greene

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in late January.

Drought, Bibb

When
January 1, 12:00 AM CST to January 9, 12:00 AM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in early January.

Drought, Chilton

When
January 1, 12:00 AM CST to January 9, 12:00 AM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in early January.

Drought, Coosa

When
January 1, 12:00 AM CST to January 9, 12:00 AM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in early January.

Drought, Cleburne

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in mid January.

Drought, Clay

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in mid January.

Drought, Randolph

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought severity decreased from severe (D2) to moderate (D1) in mid January.

Drought, Etowah

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in late January.

Drought, Blount

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in late January.

Drought, Shelby

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to moderate (D1) in mid January.

Drought, Calhoun

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to moderate (D1) in mid January.

Drought, Cherokee

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to moderate (D1) in mid January.

Drought, Talladega

When
January 1, 12:00 AM CST to January 16, 12:00 AM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to moderate (D1) in mid January.

Drought, St. Clair

When
January 1, 12:00 AM CST to January 30, 12:00 AM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in early January and to moderate (D1) by late January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150291, 1150292, 1150293, 1150294, 1150295, 1150296, 1150297, 1150298, 1150299, 1150300, 1150301, 1150303, 1150304, 1150305, 1150306, 1150307, 1150308, 1150310, 1150311, 1150312, 1150313, 1150314, 1150315, 1150316.